Kentucky, 2016

Hail and Damaging Winds in Kentucky, July 3 to 4, 2016

July 3 to 4, 2016 · NWS LMK · 28 events in 17 counties and zones

A stalled frontal boundary across the region combined with a very warm and moist air mass brought scattered strong to severe thunderstorms to central Kentucky. One round impacted the area during the afternoon and evening hours July 3rd and then a second round developed during the afternoon on July 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled frontal boundary across the region combined with a very warm and moist air mass brought scattered strong to severe thunderstorms to central Kentucky. One round impacted the area during the afternoon and evening hours July 3rd and then a second round developed during the afternoon on July 4th. The primary impact was damaging winds and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 3, 2:01 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 3, 2:01 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
301 PM EDT SUN JUL 3 2016

.SHORT TERM (Now through Monday Night)...
Issued at 147 PM EDT Sun Jul 3 2016

...LOCALLY HEAVY RAINFALL AND STRONG STORMS POSSIBLE THIS EVENING
INTO TONIGHT AND AGAIN ON MONDAY...

Thunderstorms are expected to erupt well to our west late this
afternoon and move into western sections of central Kentucky and
southern Indiana this evening. Though the storms may be on a
downward trend by the time they get this far east, severe weather
will still be a possibility primarily west of I-65. Strong, gusty
winds will be the main threat with a small threat of an isolated
tornado...especially between the Ohio River and the Western Kentucky
Parkway.

Storms this evening will become slightly elevated as we head into
the post-sunset hours and our weather threat will transition from
storng/severe storms to heavy rain. Precipitable water values of 2
to 2.2 inches and K Index values in the upper 30s analyzed over the
Ozarks this afternoon will spread to the ENE and flow into southern
Indiana and north central Kentucky tonight through Monday morning. A
40kt LLJ will impinge on an east-west surface boundary stretched
along I-64 this evening and drifting north into southern Indiana
overnight while sitting beneath the entrance region of the upper
jet. All of this plus very deep warm cloud depths will result in
widespread heavy rain during the overnight hours.

The surface boundary will shift well to our north Monday. The high
PWAT values from tonight will spread throughout the region Monday
before moving off to the east Monday night. Low level jetting will
remain overhead Monday before it shifts eastward Monday night as
well. A weak 5H wave will move in from the west late Monday
afternoon/evening and will help kick off renewed thunderstorm
development. Shear will be weaker tomorrow than what we see today,
but some strong/severe storms will be possible...especially in
southern Kentucky where the most destabilization will take place.
Rain chances will diminish Monday night as surface pressure rises
move in from the south and the afternoon storms push off to the east
with the best moisture and forcing.

.LONG TERM (Tuesday through Sunday)...
Issued at 255 PM EDT Sun Jul 3 2016

The synoptic pattern at the start of the long term period will
feature generally zonal flow aloft.  Despite slowly building heights
aloft through the period, the region will be under just enough
influence of the mid-latitude westerlies to keep daily rain chances
in through the period as weak perturbations slide through the flow.
Over the weekend we may have the added benefit of a surface frontal
passage.

Conditions will become warm and muggy this week, as heat indices
climb to near 100 degrees especially during the second half of the
week.

&&

.HYDROLOGY...

Updated 211 PM EST Sun Jul 3 2016

Deep moisture will overspread the region tonight and remain in place
Monday before shifting off to the east Monday night. This deep
moisture will override an east-west surface boundary and will be in
an area of favorable jet dynamics. As a result, heavy rain is a good
bet across southern Indiana and extreme northern central Kentucky
where these factors are expected to come together.

Rainfall amounts from this evening through Monday evening are
expected to be in the 2.5 to 3.5 inch range. Flash flood guidance
numbers are lowest roughly along and north of a Dubois-Louisville-
Lexington line.

There will be two main time frames for the most concern. The first
will come during the overnight hours tonight when a large mass of
rain with embedded thunder will slowly move from west to east across
the area. Then the next most likely time for heavy rain will be
Monday afternoon, but that will be more in the form of thunderstorms
with locally torrential downpours. With the ground charged by
tonight's rains, strong downpours on Monday may have a difficult
time soaking into the ground and may instead lead to appreciable run-
off. Urban areas and locations with poor drainage will be the most
at risk.

As for rivers, stream levels are starting out quite low. If we can
get a break between tonight's heavy rain and any strong storms
Monday afternoon, that will help too. The smaller, flashier streams
will be the most at risk...especially Monday afternoon with any
heavy downpours falling on wet ground from previous rains. The Ohio
River is very low and poses no risk of flooding.

A flash flood watch has been posted for the area under the most
threat. After consulting with neighboring offices, will expand the
watch southward from its previous extent. Will include urban
Jefferson County Kentucky. Further adjustments in the watch area
will be a possibility once we see how this system actually starts
coming together.
&&

.AVIATION (18Z TAF Update)...
Issued at 1235 PM EDT Sun Jul 3 2016

Main challenge will be timing and impacts of convection throughout
the valid TAF period. Main rain shield from this morning has lifted
well clear of SDF and LEX, but we are seeing a bit more convective
character with an impulse pushing through SDF at the moment. Expect
it to be solidly east of SDF and BWG by issuance time, and will make
a last-minute decision whether to initialize LEX with any precip.

Otherwise most of the afternoon will be dry with mainly diurnal cu.
The old boundary from Friday will be lifting north, and should bring
southerly winds into BWG at issuance time or shortly after, while
SDF and LEX should remain E-SE.

Convection looks to get more organized over western Kentucky
mid/late afternoon and push into the terminals early/mid evening,
roughly 00Z for SDF and BWG. Will go with prevailing MVFR
visibilities and limit the thunder to VCTS/CB until there is a
better handle on the leading line. The initial line will likely
bring brief IFR conditions and prevailing TSRA.

Axis of heavy rain should shift into Indiana well after midnight,
with more of a warm sector regime taking hold in the terminals.
Still a close enough call to keep VCSH in the SDF and LEX TAFs into
Monday morning.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch from 8 PM EDT this evening through Monday
     evening for KYZ030>037-042-043.

IN...Flash Flood Watch from 8 PM EDT /7 PM CDT/ this evening through
     Monday evening for INZ076>079-083-084-089>092.

&&

Short Term........13
Long Term.........13
Hydrology.........13
Aviation..........RAS
Hazardous weather outlook, Jul 3, 3:03 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT SUN JUL 3 2016

KYZ023>028-045-046-053>055-061>067-070>078-081-082-042015-
HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-NELSON-WASHINGTON-
LARUE-MARION-BOYLE-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...BARDSTOWN...
SPRINGFIELD...HODGENVILLE...LEBANON...DANVILLE...MORGANTOWN...
BROWNSVILLE...HORSE CAVE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
403 PM EDT SUN JUL 3 2016 /303 PM CDT SUN JUL 3 2016/

...TORNADO WATCH 317 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING INTO
TONIGHT. A FEW STORMS ALONG AND WEST OF INTERSTATE 65 MAY BE
SEVERE WITH LOCALLY GUSTY WINDS AND FREQUENT LIGHTNING. ANY STORM
WILL BE CAPABLE OF TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE LIKELY ON MONDAY. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS BEING
THE MAIN THREAT DURING THE AFTERNOON AND EVENING. TORRENTIAL
RAINFALL WILL ONCE AGAIN BE POSSIBLE IN ANY THUNDERSTORM. AREAS
THAT GOT HEAVY RAIN SUNDAY NIGHT WILL BE ESPECIALLY VULNERABLE TO
ANY HEAVY DOWNPOURS ON MONDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY THROUGH THE
END OF THE WEEK AS SEVERAL DISTURBANCES MOVE THROUGH A WARM, MOIST
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...TONIGHT...AND
INTO MONDAY AND MONDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ078-079-091-092-KYZ030>037-042-043-042015-
SCOTT-JEFFERSON-FLOYD-CLARK-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-
HARRISON-BOURBON-NICHOLAS-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...NEW ALBANY...
JEFFERSONVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
PARIS...CARLISLE
403 PM EDT SUN JUL 3 2016

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING INTO
TONIGHT. A FEW STORMS ALONG AND WEST OF INTERSTATE 65 MAY BE
SEVERE WITH LOCALLY GUSTY WINDS AND FREQUENT LIGHTNING. ANY STORM
WILL BE CAPABLE OF TORRENTIAL RAINFALL...WHICH MAY RESULT IN
LOCALIZED FLASH FLOODING.

THE STRONG STORMS THIS EVENING ARE EXPECTED TO TRANSITION TO A
LARGER MASS OF MODERATE TO HEAVY SHOWERS WITH EMBEDDED THUNDER
OVERNIGHT ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. THIS
RAIN WILL SOAK THE GROUND AND MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE LIKELY ON MONDAY. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS BEING
THE MAIN THREAT DURING THE AFTERNOON AND EVENING. TORRENTIAL
RAINFALL WILL ONCE AGAIN BE POSSIBLE IN ANY THUNDERSTORM. AREAS
THAT GOT HEAVY RAIN SUNDAY NIGHT WILL BE ESPECIALLY VULNERABLE TO
ANY HEAVY DOWNPOURS ON MONDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY THROUGH THE
END OF THE WEEK AS SEVERAL DISTURBANCES MOVE THROUGH A WARM, MOIST
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...TONIGHT...AND
INTO MONDAY AND MONDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076-077-083-084-089-090-042015-
ORANGE-WASHINGTON-DUBOIS-CRAWFORD-PERRY-HARRISON-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...ENGLISH...
TELL CITY...CORYDON
403 PM EDT SUN JUL 3 2016 /303 PM CDT SUN JUL 3 2016/

...TORNADO WATCH 317 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING INTO
TONIGHT. A FEW STORMS ALONG AND WEST OF INTERSTATE 65 MAY BE
SEVERE WITH LOCALLY GUSTY WINDS AND FREQUENT LIGHTNING. ANY STORM
WILL BE CAPABLE OF TORRENTIAL RAINFALL...WHICH MAY RESULT IN
LOCALIZED FLASH FLOODING.

THE STRONG STORMS THIS EVENING ARE EXPECTED TO TRANSITION TO A
LARGER MASS OF MODERATE TO HEAVY SHOWERS WITH EMBEDDED THUNDER
OVERNIGHT ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. THIS
RAIN WILL SOAK THE GROUND AND MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE LIKELY ON MONDAY. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS BEING
THE MAIN THREAT DURING THE AFTERNOON AND EVENING. TORRENTIAL
RAINFALL WILL ONCE AGAIN BE POSSIBLE IN ANY THUNDERSTORM. AREAS
THAT GOT HEAVY RAIN SUNDAY NIGHT WILL BE ESPECIALLY VULNERABLE TO
ANY HEAVY DOWNPOURS ON MONDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY THROUGH THE
END OF THE WEEK AS SEVERAL DISTURBANCES MOVE THROUGH A WARM, MOIST
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...TONIGHT...AND
INTO MONDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ029-038>041-047>049-056-057-042015-
BULLITT-SPENCER-ANDERSON-WOODFORD-FAYETTE-MERCER-JESSAMINE-CLARK-
GARRARD-MADISON-
INCLUDING THE CITIES OF...SHEPHERDSVILLE...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...LANCASTER...RICHMOND
403 PM EDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING INTO
TONIGHT. ANY STORM WILL BE CAPABLE OF TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS ARE LIKELY ON MONDAY. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LOCALLY DAMAGING WINDS BEING
THE MAIN THREAT DURING THE AFTERNOON AND EVENING. TORRENTIAL
RAINFALL WILL ONCE AGAIN BE POSSIBLE IN ANY THUNDERSTORM. AREAS
THAT GOT HEAVY RAIN SUNDAY NIGHT WILL BE ESPECIALLY VULNERABLE TO
ANY HEAVY DOWNPOURS ON MONDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY THROUGH THE
END OF THE WEEK AS SEVERAL DISTURBANCES MOVE THROUGH A WARM, MOIST
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...TONIGHT...AND
INTO MONDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Special weather statement, Jul 3, 2:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM CDT SUN JUL 3 2016

KYZ062-063-074-031945-
HART-EDMONSON-BARREN-
210 PM CDT SUN JUL 3 2016

...A STRONG THUNDERSTORM WILL AFFECT HART...NORTHERN BARREN AND
EASTERN EDMONSON COUNTIES...

AT 209 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF
BROWNSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUNFORDVILLE...BROWNSVILLE...HORSE CAVE...CAVE CITY...PARK CITY...
BONNIEVILLE...ROSEBURG...OLLIE...CHALYBEATE AND HARDYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3706 8612 3707 8618 3720 8635 3734 8611
      3733 8610 3734 8610 3735 8608 3734 8609
      3734 8607 3736 8607 3744 8593 3720 8568
      3718 8569 3704 8612
TIME...MOT...LOC 1909Z 240DEG 34KT 3713 8615

EER

The radar

The Louisville radar (KLVX), 131 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Casey

When
July 3, 3:05 PM EST
Where
Casey County, 0.69 mi S of Windsor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -84.920

Local law enforcement reported trees down across KY 80 at mile marker 3 which closed the road.

Thunderstorm Wind, Green

When
July 3, 2:12 PM CST
Where
Green County, 1.57 mi E of Thurlow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.219, -85.501

Local law enforcement reported a number of tree limbs across roadways across the southern portion of the county.

Thunderstorm Wind, Ohio

When
July 3, 5:03 PM CST
Where
Ohio County, 2.3 mi WSW of Ralph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.610, -86.890

Trained spotters reported downed trees blocking the road near the intersection of State Road 764 and State Road 1738.

Hail, Ohio

When
July 3, 5:15 PM CST
Where
Ohio County, 1.78 mi WNW of Fordsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -86.750

Thunderstorm Wind, Ohio

When
July 3, 5:15 PM CST
Where
Ohio County, 0.69 mi N of Fordsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.640, -86.720

Local law enforcement reported numerous large trees down across the northern part of Ohio County.

Thunderstorm Wind, Breckinridge

When
July 3, 6:21 PM CST
Where
Breckinridge County, 1.09 mi E of Axtel
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.650, -86.460

Trained spotters reported trees and power lines down along State Road 1740.

Thunderstorm Wind, Breckinridge

When
July 3, 6:25 PM CST
Where
Breckinridge County, 1.66 mi SW of Constantine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.651, -86.248

Trained spotters reported trees and a part of a barn blown into the road on Ova Wright Lane.

Thunderstorm Wind, Anderson

When
July 4, 11:12 AM EST
Where
Anderson County, 1.76 mi SW of Glensboro
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.980, -85.090

Trained spotters reported tree damage to a structure.

Thunderstorm Wind, Woodford

When
July 4, 11:39 AM EST
Where
Woodford County, 0.88 mi SW of Milner
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
38.020, -84.810

Trained spotters reported damage to a power pole and line. Trees were also reported down which caused damage to nearby fencing.

Thunderstorm Wind, Woodford

When
July 4, 11:45 AM EST
Where
Woodford County, 1.29 mi WSW of Hunterton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.020, -84.720

Trained spotters reported several large trees down blocking roadway on Kentucky Highway 33.

Thunderstorm Wind, Fayette

When
July 4, 12:02 PM EST
Where
Fayette County, 2.5 mi WSW of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -84.544

Local media reported several large trees down on Appomattox Drive, Wolf Run Road and Red Mile Road.

Thunderstorm Wind, Bourbon

When
July 4, 12:27 PM EST
Where
Bourbon County, 1.48 mi SSW of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -84.260

Trained spotters reported trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Edmonson

When
July 4, 12:12 PM CST
Where
Edmonson County, 4.78 mi NE of Kyrock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.320, -86.190

Local law enforcement reported trees down on Brier Run Road.

Thunderstorm Wind, Warren

When
July 4, 12:12 PM CST
Where
Warren County, 0.88 mi NE of Smiths Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.060, -86.210

Local law enforcement reported trees down near Smiths Grove.

Thunderstorm Wind, Edmonson

When
July 4, 12:19 PM CST
Where
Edmonson County, 2.2 mi W of Mammoth Cave
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.200, -86.140

Local law enforcement reported trees down in Mammoth Cave National Park.

Thunderstorm Wind, Simpson

When
July 4, 12:25 PM CST
Where
Simpson County, 0.55 mi W of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.720, -86.580

Local law enforcement reported trees down in Franklin.

Thunderstorm Wind, Simpson

When
July 4, 12:33 PM CST
Where
Simpson County, 0.69 mi N of Black Jack
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.780, -86.500

Local law enforcement reported trees down on KY 1171 at mile markers 5 and 7.

Thunderstorm Wind, Hart

When
July 4, 12:44 PM CST
Where
Hart County, 1.3 mi WSW of Uno
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.170, -85.850

State officials reported trees down in the area.

Thunderstorm Wind, Metcalfe

When
July 4, 12:57 PM CST
Where
Metcalfe County, 1.77 mi NW of Savoyard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.140, -85.750

The Metcalfe County emergency manager reported several large trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Metcalfe

When
July 4, 12:57 PM CST
Where
Metcalfe County, 1.49 mi NNE of Savoyard
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.140, -85.720

The Metcalfe County emergency manager reported a metal roof was peeled off a barn due to severe thunderstorm winds.

Thunderstorm Wind, Green

When
July 4, 1:20 PM CST
Where
Green County, 1.79 mi WNW of Bramlett
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.180, -85.500

State officials reported trees down in the area.

Thunderstorm Wind, Green

When
July 4, 1:23 PM CST
Where
Green County, 1.77 mi NE of Roachville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.250, -85.410

The public reported trees down in the area.

Thunderstorm Wind, Taylor

When
July 4, 2:28 PM EST
Where
Taylor County, 1.49 mi SSW of Burdick
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.250, -85.390

The Taylor County emergency manager reported several trees down blocking east Lemon Bend Road.

Thunderstorm Wind, Casey

When
July 4, 3:02 PM EST
Where
Casey County, 1.38 mi S of Pricetown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -84.970

Trained spotters reported downed trees blocking Highway 127 near Henson Ridge Road.

Thunderstorm Wind, Casey

When
July 4, 3:04 PM EST
Where
Casey County, 1.49 mi SSE of Pricetown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.260, -84.960

Trained spotters reported numerous power lines down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Lincoln

When
July 4, 3:14 PM EST
Where
Lincoln County, 1.3 mi ESE of Waynesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.320, -84.660

Local law enforcement reported a tree down on a car on 220 Ike Singleton Road and several trees down in the Waynesburg area.

Thunderstorm Wind, Garrard

When
July 4, 3:24 PM EST
Where
Garrard County, 0.69 mi N of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.630, -84.580

State officials reported trees and limbs down on power lines.

Thunderstorm Wind, Clinton

When
July 4, 3:21 PM CST
Where
Clinton County, 2.35 mi NNE of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -85.030

Local law enforcement reported several trees down on Highway 696 near the Clinton and Wayne County lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635962, 635930, 635932, 635929, 635946, 635934, 635933, 635935, 635963, 635937, 635936, 635960, 635952, 635956, 635955, 635958, 635957, 635938, 635942, 635959, 635939, 635941, 635943, 635940, 635945, 635951, 635961, 635949.